It's been three long, busy days and I again found myself with no appetite today. We decided to have Chinese take out for supper and I got Shrimp w/ Snow Peas. I liked the crunch of the vegetables but it had no taste! Most chemotherapy medicines cause some degree of anorexia, a decrease in or complete loss of appetite. Loss of appetite, as well as weight loss, may also result directly from effects of the cancer on the body's metabolism. That's an interesting piece of news! Cancer treatments and the cancer itself can change the way some food tastes. Taste changes can contribute to anorexia, poor nutrition, and weight changes. With taste changes caused by chemotherapy, you may notice:
*either a dislike for or an increased desire for sweet foods
*dislike of foods with bitter tastes
*dislike for tomatoes and tomato products
*dislike for beef or pork
*constant metallic or medicinal taste in your mouth
I have that constant metallic taste in my mouth. It's yucky! These changes occur because chemotherapy drugs can change the taste receptor cells in your mouth that tell you what flavor you are tasting. Changes in taste and smell may continue as long as chemotherapy is being given, or even longer. Several weeks after chemotherapy has ended, taste and smell sensations usually (but not always) return to normal. Oh my god, what if my taste buds are permanently screwed up? I like to eat too much!!!